Hail, Macon
- When
- March 22, 11:50 AM CST
- Where
- Macon County, 0.69 mi N of Macon Arpt
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.740, -92.470
A cold front and upper level storm system, moved across Missouri in the|late afternoon and evening hours of March 22, 2011. Severe thunderstorms with|numerous hail reports, were found mainly east of the Highway 65 corridor.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A cold front and upper level storm system, moved across Missouri in the|late afternoon and evening hours of March 22, 2011. Severe thunderstorms with|numerous hail reports, were found mainly east of the Highway 65 corridor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 22, 11:35 AM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1235 PM CDT TUE MAR 22 2011 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... SHORT TERM (TONIGHT-THURSDAY)... POWERFUL MID LEVEL TROUGH EXTENDING FROM SE IDAHO INTO THE GREAT BASIN WILL BE THE MAIN FORECAST CHALLENGE AS THIS FEATURE SHIFTS INTO THE PLAINS BY EARLY THIS EVENING. AHEAD OF THIS FEATURE...A BROAD WARM SECTOR EXTENDS SOUTH OF STRONG WARM FRONT THAT HAS LIFTED TO NEAR I-80. DESPITE UNSEASONABLY MILD AIR EARLY THIS MORNING ACROSS THE REGION...HIGH PRESSURE OVER THE GULF AND RECYCLED CONTINENTAL AIR HAS MAINTAINED DEWPOINTS IN THE UPPER 50S AND NO CHANGE TO THIS HOMOGENEOUS AIRMASS IS EXPECTED TODAY. 00Z SOUNDINGS SHOW A PRONOUNCED ELEVATED MIXED LAYER ACROSS THE PLAINS THAT WILL HOLD FOR MUCH OF THE DAY WITH VERY WARM TEMPERATURES AGAIN EXPECTED THROUGH FILTERED SUNSHINE AND GUSTY SOUTH WINDS. EXPECT THE REGION TO BE GENERALLY PRECIPITATION FREE THROUGH LATE AFTERNOON...WITH JUST A SLIGHT CHANCE THAT ISENTROPIC ASCENT GENERATED BY A WEAK WARM ADVECTION WING COULD YIELD A BAND OF ELEVATED CONVECTION EARLY THIS AFTERNOON. HI RESOLUTION MODEL OUTPUT PLACE A MODIFIED PACIFIC DRYLINE/ PRE-FRONTAL TROUGH ALONG THE KS/MO BORDER AROUND 00Z...EXTENDING SOUTH FROM A SFC LOW AND TRIPLE POINT OVER WRN IOWA. POINT FORECAST SOUNDINGS BRING UP SEVERAL CONCERNS WITH RESPECT TO THE POTENTIAL FOR DEEP MOIST CONVECTION ACROSS THE CWA EARLY THIS EVENING... INCLUDING LIMITED MOISTURE DEPTH AND POOR MID LEVEL LAPSE RATES. IN THE PRESENCE OF VERY STRONG DEEP LAYER SHEAR...BUOYANCY POTENTIAL SEEMS GREATLY UNDERWHELMED WHICH COULD LEAD TO UPDRAFTS BEING SHEARED APART ESPECIALLY IN AREAS AWAY FROM STRONGLY FORCED ASCENT. BOUNDARY LAYER FLOW WILL ALSO TEND TO VEER WITH TIME AS THE SURFACE LOW REACHES MATURITY BY MID AFTERNOON ALONG WITH A NORTHEASTERLY MOVEMENT THAT WILL MAINTAIN ONLY A SMALL CORRIDOR OF PRESSURE FALLS ACROSS IOWA INTO EXTREME NW MO. IT IS NOT SURPRISING THAT THE 00Z NAM-WRF ALONG WITH SEVERAL CONVECTION ALLOWING RUNS LIKE THE 00Z NSSL WRF GENERATE NO DEEP MOIST CONVECTION OUTSIDE OF A NARROW ARC AHEAD OF THE TRIPLE POINT. BASED ON CURRENT DATA...THINK A NARROW WINDOW OF OPPORTUNITY FOR SEVERE WEATHER EXISTS ACROSS FAR NW MO AND FAR NE KS BETWEEN 23Z AND 03Z WHERE PARAMETERS ARE MAXIMIZED CLOSEST TO THE SFC LOW. WEAKER FORCING FOR ASCENT WOULD TEND TO LIMIT THE COVERAGE OF CONVECTION FURTHER SOUTH TO SCATTERED AT BEST (MORE LIKELY ISOLATED). FOR ANY STORMS THAT DO DEVELOP...STRONG DEEP LAYER SHEAR LARGELY NORMAL TO THE DRYLINE WOULD LIKELY YIELD DISCRETE SUPERCELLS WITH A FAVORABLE MOVEMENT OFF THE BOUNDARY INTO THE WARM SECTOR. MID LEVEL LAPSE RATE ISSUES WOULD TEND TO KEEP HAIL SIZE OUT OF THE DESTRUCTIVE CATEGORY...WITH WIND THE PRIMARY THREAT. LOW LEVEL HODOGRAPHS ARE CERTAINLY IMPRESSIVE TOWARD THE IOWA BORDER...SO A TORNADO THREAT CANNOT BE DISCOUNTED IN THE NWRN CWA DESPITE MARGINAL LCL HEIGHTS. AS 850MB FLOW QUICKLY VEERS AFTER DARK...ANY STORMS THAT DO MANAGE TO FIRE ALONG THE SOUTHWARD EXTENSION OF THE DRYLINE SHOULD RAPIDLY DISSIPATE FROM SOUTH TO NORTH AS THE BOUNDARY LAYER BECOMES RE-CAPPED AND MOISTURE IS SCOURED. STRONG COLD ADVECTION WILL BRING US BACK TO REALITY FOR THE NEXT COUPLE OF DAYS WITH HIGHS SOME 15 DEGREES COLDER WEDNESDAY AND ANOTHER 10 DEGREES COLDER STILL THURSDAY WITH HIGHS IN THE MID 40S TO LOW 50S. DRY WEATHER IS EXPECTED BOTH DAYS. A QUICK SWING OF EVENTS WILL TAKE SHAPE THURSDAY NIGHT AS SURFACE AND SHORTWAVE RIDGING ALOFT BOTH SHIFT EAST ALLOWING FOR A RAPID SURGE OF WARM/MOIST AIR BACK INTO THE REGION ABOVE THE SHALLOW COLD SURFACE LAYER. EXPECT PRECIPITATION TO BREAK OUT QUICKLY BY DAYBREAK FRIDAY...WITH SURFACE CONDITIONS RIGHT NOW WARM ENOUGH FOR JUST A COLD RAIN. BOOKBINDER MEDIUM RANGE (FRIDAY THROUGH MONDAY)... VERY LOW CONFIDENCE THROUGHOUT MOST OF THE MEDIUM RANGE PERIOD...AS OPERATIONAL AND ENSEMBLE MEMBERS CONTINUE TO DISPLAY SIGNIFICANT SPREAD IN THEIR RESPECTIVE SOLUTIONS. WHILE A GENERAL OMEGA TYPE PATTERN OVER THE WRN HEMISPHERE IS RATHER WELL AGREED UPON BY MODELS (FEATURING HIGHLY AMPLIFIED FLOW AND STRONG POSITIVE HEIGHT ANOMALIES GREATER THAN 2 NORMALIZED STANDARD DEVIATIONS SITUATED OVER THE NUNAVUT ARCHIPELAGO)...THE PROGRESSION AND STRENGTH OF WAVES IN THE SRN STREAM UNDERCUTTING THE AFOREMENTIONED RIDGE (AND INTERACTION WITH ENHANCED BAROCLINICITY THROUGH THE REGION) LEADS TO NUMERICAL GUIDANCE SPREADS IN EXCESS OF 20F...AND LARGE QUESTIONS AS TO THE TIMING AND PHASE OF PRECIPITATION AFFECTING THE FORECAST AREA. LITTLE TO NO MODEL RUN TO RUN CONTINUITY ONLY EXACERBATES THE UNCERTAINTY...WITH 00Z ECMWF NOW MATCHING THE ENSEMBLE MAJORITY VERSUS THE 00Z OPERATIONAL GFS (OPPOSITE OF LAST NIGHTS 00Z SOLUTIONS). GIVEN THE OVERALL PATTERN AND PROCLIVITY FOR AMPLIFIED RIDGING OVER CNTRL CANADA TO PROMOTE PERSISTENT SFC PRESSURE RISES IN THE GREAT LAKES AND UPPER MIDWEST...HAVE TRENDED TEMPERATURES TOWARDS THE COLDER END OF THE GUIDANCE SPECTRUM. HAVE KEPT THE FORECAST LARGELY AROUND 1 SIGMA LEVEL BELOW AVERAGE...AS FREQUENT DENSE CLOUD COVER MAY ACTUALLY NARROW THE DIURNAL SPREAD AND KEEP OVERNIGHT LOWS FROM FALLING MORE THAN OTHERWISE WOULD BE EXPECTED. OBVIOUS CAVEAT IS ANY NIGHTTIME PERIOD WITH CLEARING SKIES AND PRESSURE RIDGING BUILDING SOUTH WOULD BE IN THE MUCH BELOW NORMAL CATEGORY. OTHERWISE...WITH SUCH A SPREAD IN SHORTWAVE TIMING AND INTENSITY...LOW POPS WERE SPREAD THROUGH A MUCH LONGER TIME FRAME THAN NORMALLY WOULD BE DESIRED. IN REALITY...THERE WILL BE PERIODS WHERE PRECIPITATION CHANCES WILL NEED TO BE ADVERTISED EVEN STRONGER...AND THOSE PERIODS WHERE DRIER AIR DOMINATES THE ATMOSPHERIC COLUMN. PRECIPITATION PHASE ALSO REMAINS IN HIGH UNCERTAINTY...WITH PARTIAL THICKNESS METHODS FROM BOTH THE GFS AND ECMWF SUGGESTING PERIODS WITH MIXED WINTRY PRECIPITATION...IF NOT ENTIRELY SNOW FOR CERTAIN PERIODS LATER IN THE WEEKEND AND EARLY NEXT WEEK. CERTAINLY...ANY DEEPER AND MORE DEFINED SHORTWAVE WOULD PROMOTE DEFORMATION AND FRONTOGENETICAL BANDING WITHIN THE NORTHWEST SECTOR OF THE CYCLONE...THOUGH GIVEN THE TIME OF YEAR...IT BECOMES SOMEWHAT MORE DIFFICULT TO ACHIEVE THESE PROCESSES. NEVERTHELESS...THE CHANCE DOES EXIST AND IS CERTAINLY NOT WITHOUT PRECEDENT (EVEN ALL THE WAY INTO THE MIDDLE OF APRIL FOR THAT MATTER). 21 && .AVIATION... FOR THE 18Z TAFS...MARGINAL MVFR CEILINGS ARE BEGINNING TO SPREAD INTO THE TERMINALS EARLY THIS AFTERNOON. ALREADY GUSTY SOUTHWEST WINDS MAY INCREASE IN THE LATE AFTERNOON/EARLY EVENING HOURS AS SKIES CLEAR NEAR THE APPROACHING DRY-LINE AND DEEPER LAYER MIXING OCCURS. SPEAKING OF THE DRY-LINE...STORMS ARE EXPECTED TO FIRE UP IN NORTHEASTERN KANSAS AND SOUTHEASTERN NEBRASKA LATE THIS AFTERNOON...AND QUICKLY MOVE EAST. WINDOW OF OPPORTUNITY FOR STORMS AT THE TERMINALS LOOKS TO BE VERY NARROW...LIMITED TO BETWEEN 22Z AND 01Z. THE KSTJ TERMINAL HAS THE BEST POTENTIAL TO SEE STORMS...BUT HAVE INCLUDED VCTS FOR THE KANSAS CITY TERMINALS. A COLD FRONT WILL THEN CLEAR ANY STORMY ACTIVITY OUT FROM WEST TO EAST TONIGHT...WITH A GUSTY NORTHWEST WIND THEN EXPECTED TO SPREAD ACROSS THE REGION WEDNESDAY MORNING. CUTTER && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 510 AM CDT TUE MAR 22 2011 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-221800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 510 AM CDT TUE MAR 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT A POTENTIALLY ACTIVE SEVERE WEATHER DAY IS EXPECTED ACROSS THE REGION AS A POTENT STORM SYSTEM MOVES INTO THE PLAINS LATER THIS AFTERNOON. A WARM AND SEASONABLY MOIST AIRMASS WILL PERSIST TODAY AHEAD OF A DRYLINE THAT WILL APPROACH THE KANSAS AND MISSOURI BORDER LATE THIS AFTERNOON. CONDITIONS APPEAR FAVORABLE FOR THE DEVELOPMENT OF SCATTERED SEVERE THUNDERSTORMS AHEAD OF THE DRYLINE...WITH THESE STORMS IMPACTING WESTERN MISSOURI AND EASTERN KANSAS BETWEEN 6 AND 10 PM. MODERATE INSTABILITY AND VERY STRONG VERTICAL WIND SHEAR WILL SUPPORT THE DEVELOPMENT OF SCATTERED SUPERCELL THUNDERSTORMS WITH THE POTENTIAL FOR UP TO GOLF BALL SIZE HAIL AND DAMAGING WIND GUSTS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE...WITH THE GREATEST THREAT TOWARD THE IOWA AND NEBRASKA BORDERS. THUNDERSTORMS WILL GRADUALLY DIMINISH IN INTENSITY AND COVERAGE BY MID EVENING AS THEY SHIFT INTO CENTRAL AND NORTH CENTRAL MISSOURI. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY IN THE WAKE OF A COLD FRONT LATE TONIGHT...GUSTY NORTHWEST WINDS WILL USHER IN DRIER AIR INTO THE REGION. AS TEMPERATURES WARM BACK INTO THE 60S...THIS MAY LEAD TO A HEIGHTENED FIRE DANGER ACROSS CENTRAL MISSOURI WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY THIS EVENING...ESPECIALLY WEST OF A CHILLICOTHE TO WARRENSBURG LINE. BOOKBINDER
The Pleasant Hill radar (KEAX), 186 km away, was scanning. The volume nearest the first event began at 17:50 UTC.
23 hail, 4 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gusts were estimated to 60 mph.
Thunderstorm wind gusts were estimated up to 60 mph.
An outbuilding was reported destroyed, with thunderstorm wind gusts estimated |to 60 mph.
Thunderstorm wind gusts were estimated up to 65 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291443, 291444, 291445, 291446, 291447, 291448, 291449, 291450, 291467, 291451, 291452, 291453, 291468, 291454, 291455, 291456, 291466, 291457, 291458, 291459, 291460, 291461, 291470, 291462, 291463, 291464, 291465.